Painkillers known as NSAIDs (non-steroidal, anti-inflammatory drugs) are far more dangerous than people have been told, and can cause life-threatening gastrointestinal (GI) bleeding, stomach perforations and ulcers.
More than 14 million Americans regularly take an NSAID for their arthritis pain alone, and around 60 per cent of these will suffer gastrointestinal side effects - and will probably never blame the drug, researchers from the Eastern Virginia Medical School estimate.
Researchers realized that patients weren't associating the painkiller with their stomach problems when they carried out a survey among patients at a clinic that specialises in gastrointestinal disease. Around one in five of the patients was taking an NSAID such as an aspirin, and was not reporting the fact to medical staff because they didn't regard it as significant.
"This reflects a common misperception that these medications are insignificant or benign when actually their chronic use, particularly among the elderly and those with conditions such as arthritis, is linked to serious and potentially fatal GI injury and bleeding," said Dr David Johnson, one of the researchers.
(Source: Proceedings of the Annual Scientific Meeting of the American College of Gastroenterology, October 15, 2007).